Many people with myeloproliferative diseases undergo treatment that incorporates hydroxyurea, an antimetabolite used alone or in combination with other therapies, including radiation. But it may cause some skin issues.
A recent case study discussed the experience of a 56-year-old man with a 13-year history of polycythemia vera who was treated with hydroxyurea and subsequently developed squamous cell carcinoma (SCC). The researchers’ findings were published in Case Reports in Dermatology.
The patient was treated with hydroxyurea (HU) at a daily dose of 1500-2000 mg, with an occasional boost to 3000 mg. He also underwent treatment with allopurinol for elevated uric acid levels for 4 to 5 years, and took a daily dose of levothyroxine after a subtotal thyroidectomy.
He developed a small red lesion on his forehead, which was excised. Histopathologic examination showed the lesion was a G2 ulcerated squamous cell carcinoma. He also developed keratosis on the rims of both ears and a slowly growing skin horn on one arm.
Not long thereafter another lesion, suspicious for recurrence of SCC, developed on his forehead and began to thicken. After excision, histopathologic report identified an exophytic tumor 43×37×12 mm, microscopically carcinoma planoepitheliale infiltrans, grade 2, with no neoplastic weaves in bone fragments.
This case study is yet another piece of evidence to join the existing literature that shows nonmelanoma skin cancer (NMSC) can be a possible adverse effect of hydroxyurea therapy, especially in patients receiving prolonged therapy, the researchers noted. They suggest clinicians consider the increased risk of NMSC in these patients and monitor them accordingly.
“Long-term follow-up of patients treated with HU is mandatory because recurrence of the NMSC tumor may occur several years after HU discontinuation,” the researchers stated. The team also suggested that future randomized clinical trials could investigate the potential benefits of oral retinoids to ward off the development of NMSC.
Lewandowski M, Lukowicz P, Jankau J, Romantowski J, Baranska-Rybak W. Squamous cell carcinoma as a complication of long-term hydroxyurea treatment. Case Rep Dermatol. 2021;13:542-546. doi:10.1159/000520542